Alert archive / Texas / High Wind Warnings in 2020

High Wind Warning 36, NWS Midland/Odessa, TX

September 7, 2020Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Sep 7, 2020, 2:45 PM CDT for Culberson County, Texas. It took effect at Sep 8, 2020, 4:46 PM CDT. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 2020, 2:45 PM CDT (19:45 UTC)
In effect from
Sep 8, 2020, 4:46 PM CDT
Expired
Sep 10, 2020, 4:29 AM CDT
In force
36 hr
Issued by
NWS Midland/Odessa, TX

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2020-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2020-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-430 J/kg
Mixed-layer LCL
2917 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

178 
WWUS74 KMAF 071945
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
245 PM CDT Mon Sep 7 2020

TXZ271-082100-
/O.UPG.KMAF.HW.A.0021.200909T0000Z-200910T0000Z/
/O.NEW.KMAF.HW.W.0036.200909T0000Z-200910T1500Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
145 PM MDT Mon Sep 7 2020

...HIGH WIND WARNING IN EFFECT FROM 6 PM TUESDAY TO 9 AM MDT
THURSDAY FOR GAP WINDS THROUGH GUADALUPE PASS...

* WHAT...Northeast winds 40 to 50 mph expected.

* WHERE...Guadalupe Pass.

* WHEN...From 6 PM Tuesday to 9 AM MDT Thursday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
6 follow-up statements
432 
WWUS74 KMAF 080904
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
404 AM CDT Tue Sep 8 2020

TXZ271-082115-
/O.CON.KMAF.HW.W.0036.200909T0000Z-200910T1500Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
304 AM MDT Tue Sep 8 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
9 AM MDT THURSDAY...

* WHAT...Northeast winds 40 to 50 mph expected.

* WHERE...Guadalupe Pass.

* WHEN...From 6 PM Tuesday to 9 AM MDT Thursday.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
145 
WWUS74 KMAF 081945
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
245 PM CDT Tue Sep 8 2020

TXZ271-092100-
/O.EXT.KMAF.HW.W.0036.200909T0300Z-200910T1300Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
145 PM MDT Tue Sep 8 2020

...HIGH WIND WARNING NOW IN EFFECT FROM 9 PM THIS EVENING TO 7 AM
MDT THURSDAY FOR GAP WINDS THROUGH GUADALUPE PASS...

* WHAT...Northeast winds 35 to 45 mph expected.

* WHERE...Guadalupe Pass.

* WHEN...From 9 PM this evening to 7 AM MDT Thursday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches.  If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TXZ272-273-092100-
/O.NEW.KMAF.WI.Y.0016.200909T0300Z-200910T1300Z/
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Including the city of Van Horn
245 PM CDT Tue Sep 8 2020

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 8 AM CDT
THURSDAY...

* WHAT...Northeast winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Van Horn and Highway 54 Corridor, and Eastern 
  Culberson County.

* WHEN...From 10 PM this evening to 8 AM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects.  
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle.  Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
477 
WWUS74 KMAF 082146
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
446 PM CDT Tue Sep 8 2020

TXZ271-091130-
/O.EXT.KMAF.HW.W.0036.200908T2146Z-200910T1300Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
346 PM MDT Tue Sep 8 2020

...HIGH WIND WARNING NOW IN EFFECT UNTIL 7 AM MDT THURSDAY...

* WHAT...Northeast winds 40 to 50 mph with gusts to 70 mph 
  expected.

* WHERE...Guadalupe Pass.

* WHEN...Until 7 AM MDT Thursday.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TXZ272-273-091130-
/O.EXT.KMAF.WI.Y.0016.200908T2146Z-200910T1300Z/
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Including the city of Van Horn
446 PM CDT Tue Sep 8 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 8 AM CDT THURSDAY...

* WHAT...Northeast winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Van Horn and Highway 54 Corridor, and Eastern 
  Culberson County.

* WHEN...Until 8 AM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
880 
WWUS74 KMAF 090858
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
358 AM CDT Wed Sep 9 2020

TXZ272-273-091000-
/O.CAN.KMAF.WI.Y.0016.000000T0000Z-200910T1300Z/
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Including the city of Van Horn
358 AM CDT Wed Sep 9 2020

...WIND ADVISORY IS CANCELLED...

Winds are no longer expected to reach advisory criteria so the
advisory has been cancelled.

$$

TXZ271-092100-
/O.CON.KMAF.HW.W.0036.000000T0000Z-200910T1300Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
258 AM MDT Wed Sep 9 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 AM MDT THURSDAY...

* WHAT...Northeast winds 40 to 50 mph with gusts to 60 mph 
  expected.

* WHERE...Guadalupe Pass.

* WHEN...Until 7 AM MDT Thursday.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
713 
WWUS74 KMAF 091851
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
151 PM CDT Wed Sep 9 2020

TXZ271-101000-
/O.CON.KMAF.HW.W.0036.000000T0000Z-200910T1300Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
1251 PM MDT Wed Sep 9 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 AM MDT THURSDAY...

* WHAT...Northeast winds 40 to 50 mph with gusts to 60 mph 
  expected.

* WHERE...Guadalupe Pass.

* WHEN...Until 7 AM MDT Thursday.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
736 
WWUS74 KMAF 100929
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
429 AM CDT Thu Sep 10 2020

TXZ271-101030-
/O.CAN.KMAF.HW.W.0036.000000T0000Z-200910T1300Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
329 AM MDT Thu Sep 10 2020

...HIGH WIND WARNING IS CANCELLED...

Winds at Guadalupe Pass have weakened below high wind criteria and
are not expected to strengthen so the High Wind Warning is being
cancelled.

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Sep 7, 2:45 PM CDT, 0 minutes earlier.

Area forecast discussion, Sep 7, 2:45 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Mon Sep 7 2020

.DISCUSSION...

WV imagery shows the upper ridge now lies along the west coast,
resulting in balmy temperatures and hazardous fire weather
conditions there, courtesy of a trough just leaving Canada and
digging down into our nrn Rockies.  Closer to home, despite the
ridge displacement west, afternoon highs are still set to top out a
couple of degrees warmer than yesterday's.

Temps Tuesday remain in question, however, as guidance still looks a
little cool.  Even w/the NAM, which is faster than most other models
w/fropa, the thinking remains that height falls and diurnal heating
will slow frontal progression between here and KLUB during the
afternoon, and then speed it up after peak heating ends.  Throw in a
little compressional warming, and Tuesday should be the warmest day
this forecast for all but the nrn zones.

Chances of convection remain high along the front, w/return flow
keeping rich moisture in place ahead of the front.  Deep-lyr shear
along the front may still briefly run into steep mid-lvl lapse rates
Tue afternoon/evening, especially SE NM, and we'll keep a mention of
severe activity in the HWO.  QPFs look abundant as well.

W/regards to wind, gap winds look to be a given for KGDP, so we've
gone ahead and upgraded the watch to a warning there.

Temps Wed are up in the air, as the 12Z GFS has backed way off on
the front, and doesn't even fropa KMAF until Wed night.  As a
result, GFS MOS has a high at KMAF Wed afternoon of 76, vs. a 53 on
the NAM.  The GFS is an obvious outlier here, and given the NAM's
better performance on fronts, as well as the strength of this front,
we're inclined to go w/the colder solutions.

The upper trough is still forecast to begin ejecting NE Wed night or
so, to the upper MS Valley by Saturday.  Whereas models the past few
days had been building the ridge back in in the trough's wake and
drying us out, now the GFS/ECMWF leave a muddled, weak trough/col of
sorts over Texas and Southeast New Mexico into the extended.  This
would keep a chance of rain in the forecast, as well as temps below
normal for once.  We'll tone POPs in the extended down a bit due to
model differences.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     70  95  57  57 /   0  20  80  80
Carlsbad                       66  97  49  55 /   0  30  70  40
Dryden                         70  91  67  69 /   0  10  60  50
Fort Stockton                  69  95  58  60 /   0  10  80  50
Guadalupe Pass                 66  89  48  53 /   0  30  60  30
Hobbs                          65  92  47  55 /   0  40  80  50
Marfa                          57  90  52  62 /  10  20  70  50
Midland Intl Airport           69  94  57  59 /   0  10  80  60
Odessa                         69  94  56  59 /   0  10  80  60
Wink                           69  99  56  60 /   0  20  80  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning from 6 PM Tuesday to 9 AM MDT Thursday for
     Guadalupe and Delaware Mountains.

&&

87/44
Hazardous weather outlook, Sep 7, 4:00 AM CDT, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
400 AM CDT Mon Sep 7 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-080900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
400 AM CDT Mon Sep 7 2020 /300 AM MDT Mon Sep 7 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this afternoon across the Davis
Mountains and portions of the Big Bend. Gusty winds, frequent
lightning, and brief downpours are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe thunderstorms are possible on Tuesday afternoon and
evening. Heavy rain will be possible.

High winds are possible through Guadalupe Pass Tuesday night and
Wednesday. A High Wind Watch is in effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 4:07 AM CDTHigh Wind WatchMAFCulberson11 hr

Nearby

High Wind Warnings in Texas, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.